Hydrogen peroxide eases mosquito itch
Q. The best tip I ever received for mosquito bites is to dab on hydrogen peroxide. I have very sensitive skin, and bites used to get very swollen and itch for weeks.
Now, I apply drugstore hydrogen peroxide, and in less than 15 minutes, I have no itch and no bump. You need to apply it to bites as soon as possible. I doubt it would work if you waited too long.
A. Seven years ago, a reader shared a similar tip:
"I am highly attractive to mosquitos and often get a dozen bites when others get one. Years ago, I was told to rub hydrogen peroxide on the bites as soon as possible. This alleviates itching within minutes! The key is to apply the peroxide with a cotton ball right after the bite."
Avoid bites in the first place with an effective repellent. Besides DEET, there are now natural Food and Drug Administration-approved ingredients, including picaridin and oil of lemon eucalyptus. Learn more on our website: www.PeoplesPharmacy.com.
Q. I have been concerned about estrogen compounds found in plastic food and water containers. Now that many companies have taken BPA (bisphenol A) out of their products, I am wondering about the replacement chemicals. Are non-BPA plastics really free of hormone-disrupting activity?
A. This is a highly controversial topic with no easy answers. In fact, at the time of this writing, there is a court battle going on in Texas over the question of estrogenic activity in a non-BPA plastic. Determining which tests are most helpful in measuring hormone effects is a challenge.
One study published in Environmental Health Perspectives (July 2011) suggested that some non-BPA plastics exposed to detergent or sunlight "release chemicals having EA [estrogenic activity]." Until this complicated problem is resolved, we encourage readers to avoid using plastic containers in the microwave or washing them in the dishwasher.
Q. My mom has always been active and engaged, but lately she seems to be fading and confused. She constantly complains of being dizzy or lightheaded. She also has ringing in the ears and insomnia.
Her medicines include simvastatin for controlling cholesterol, clonazepam to calm her nerves and budesonide for breathing. In addition, she takes a baby aspirin for her heart, ibuprofen for arthritis and omeprazole for her stomach. She sometimes takes Tylenol PM to get some sleep. Could her medicines be contributing to her symptoms?
A. Several of the drugs she takes have side effects that may add to her troubles. Aspirin and ibuprofen can cause stomach irritation as well as ringing in the ears. Budesonide also might be contributing to her stomachache, indigestion and insomnia. The diphenhydramine (DPH) in Tylenol PM may lead to confusion and memory problems that could mimic dementia. Clonazepam can add to dizziness, fatigue and confusion. Simvastatin also may be contributing to her malaise and mental fogginess.
We are sending you our Guide to Drugs and Older People with questions to ask the doctor and a list of medications that older people should generally avoid, along with drugs that can cause memory problems. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."